Oklahoma, 2003

Damaging Winds in Oklahoma, August 8, 2003

August 8, 2003 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms across the central and eastern Oklahoma panhandle produced high winds during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central and eastern Oklahoma panhandle produced high winds during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 5:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 5:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT FRI AUG 8 2003

UPDATED ZONES TO REFLECT SHORT TERM POPS ACROSS THE AREA. NUMEROUS
OUTFLOW BOUNDARIES ARE PROVIDING ENOUGH LIFT TO TRIGGER SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS MAINLY IN THE SOUTHERN TEXAS
PANHANDLE THIS EVENING. HIGHER DEWPOINTS ARE BEING ADVECTED FROM THE
EAST WHICH MAY KEEP CONVECTION GOING A LITTLE PAST SUNSET BEFORE
CONDTIONS BECOME MORE STABLE. AROUND MIDNIGHT IS WHEN THE SECOND
ROUND OF CONVECTION IS STILL EXPECTED TO MOVE ACROSS THE AREA.

HENNIG

PREVIOUS DISCUSSION...
210 PM CDT FRI AUG 8 2003

PRIMARY CONCERN IS FOR ORGANIZED CONVECTION TONIGHT WITH LOCALLY
HEAVY RAINFALL.

MORNING MODEL SUITE CONTINUED THEME FOR FAVORABLE MCS DEVELOPMENT
OVER THE NORTHERN AND EASTERN PANHANDLES DURING THE OVERNIGHT HOURS.
THIS AFTERNOON...CONDITIONS WERE ALSO POINTING TOWARD THE LIKELIHOOD
FOR ORGANIZED STORMS WITH SURFACE DEW POINTS SURGING INTO THE MID 60S
OVER PARTS OF THE NORTHERN PANHANDLES. WEAK SURFACE LOW LOCATED
BETWEEN GUYMON AND SPEARMAN PER LATEST SURFACE ANALYSIS WITH DECENT
CONVERGENCE NOTED IN THE LOW LEVEL WIND FIELD. INCREASING LOW LEVEL
INSTABILITY IS APPARENT THIS AFTERNOON WITH CAPE VALUES AROUND 2000
J/KG AND LI/S AROUND MINUS 6 DEGREES.

PRECIPITABLE WATER VALUES SURGE TO NEARLY 2.0 INCHES BY 12Z SATURDAY
OVER THE FAR EASTERN ZONES. HAVE TO AGREE WITH HPC OUTLOOK FOR
ISOLATED EXCESSIVE RAINFALL MAINLY NORTH OF A DALHART TO CHILDRESS
LINE. SO WILL MENTION LOCALLY HEAVY RAINFALL TONIGHT.

HAVE LOWERED MAX TEMPS INTO THE LOWER TO MID 90S SATURDAY. WEAK COOL
SURGE EXPECTED IN THE WAKE OF OVERNIGHT MCS DEVELOPMENT.

FCSTID = 13

AMARILLO    69 92 68 100 / 30 20 10 00
BEAVER      70 92 70 101 / 60 30 10 00
BOISE CITY  64 91 67 96 / 60 10 20 00
BORGER      73 92 72 100 / 50 20 10 00
BOYS RANCH  67 91 69 100 / 20 20 10 00
CANYON      69 92 68 100 / 30 20 10 00
CLARENDON   71 93 72 101 / 50 30 10 00
DALHART     65 91 67 98 / 60 10 20 00
GUYMON      70 91 69 100 / 60 30 10 00
HEREFORD    70 92 68 100 / 20 10 20 00
LIPSCOMB    68 92 70 101 / 60 30 10 00
PAMPA       68 92 70 101 / 50 30 10 00
SHAMROCK    67 93 70 101 / 60 30 10 00
WELLINGTON  71 93 72 102 / 60 30 10 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Aug 8, 12:00 PM CST, 9 hours 30 minutes before
OKZ001>003-TXZ001>020-091100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS WHICH FORM MAY PRODUCE WINDS UP TO 50
MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL...ESPECIALLY NORTHEAST
OF A LINE EXTENDING FROM KENTON OKLAHOMA TO CLARENDON TEXAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANDRADE

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 8, 9:30 PM CST
Where
Texas County, 2 mi E of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.600, -101.600

Thunderstorm Wind, Texas

When
August 8, 9:55 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

Thunderstorm Wind, Texas

When
August 8, 10:00 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

Thunderstorm Wind, Texas

When
August 8, 10:06 PM CST
Where
Texas County, Hooker
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.867, -101.217

Thunderstorm Wind, Texas

When
August 8, 10:25 PM CST
Where
Texas County, Baker
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.867, -101.017

Thunderstorm Wind, Beaver

When
August 8, 10:45 PM CST
Where
Beaver County, 4 mi SE of Bryans Corner
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.583, -100.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374378, 5374379, 5374380, 5374381, 5374376, 5374377.